Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 27, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 4, 2012, 12:18 AM CDT for Daviess County, Grundy County, Livingston County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2012, 12:18 AM CDT (05:18 UTC)
- Expired
- May 4, 2012, 1:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Daviess County, MO, Grundy County, MO, Livingston County, MO
The radar
The Pleasant Hill radar (KEAX), 144 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 7:09 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3511 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 14.3
The text
As transmitted, in the capitals the NWS used until 2016.
471
WUUS53 KEAX 040518
SVREAX
MOC061-079-117-040600-
/O.NEW.KEAX.SV.W.0027.120504T0518Z-120504T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1218 AM CDT FRI MAY 4 2012
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DAVIESS COUNTY IN NORTH CENTRAL MISSOURI...
SOUTHWESTERN GRUNDY COUNTY IN NORTH CENTRAL MISSOURI...
NORTHWESTERN LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI...
* UNTIL 100 AM CDT
* AT 1214 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES
SOUTHWEST OF GILMAN CITY...AND MOVING EAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
JAMESPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3991 9365 4000 9398 4013 9399 4013 9377
4014 9376 4014 9365
TIME...MOT...LOC 0518Z 277DEG 9KT 4007 9392
HAIL...1.00IN
WIND...60 MPH
$$
HAWBLITZEL2 follow-up statements
243
WWUS53 KEAX 040543
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1243 AM CDT FRI MAY 4 2012
MOC061-079-117-040600-
/O.CON.KEAX.SV.W.0027.000000T0000Z-120504T0600Z/
DAVIESS MO-GRUNDY MO-LIVINGSTON MO-
1243 AM CDT FRI MAY 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
LIVINGSTON...SOUTHWESTERN GRUNDY AND NORTHEASTERN DAVIESS COUNTIES
UNTIL 100 AM CDT...
AT 1241 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
GILMAN CITY...AND MOVING EAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
JAMESPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3991 9365 4000 9398 4013 9399 4013 9377
4014 9376 4014 9365
TIME...MOT...LOC 0543Z 272DEG 7KT 4007 9386
HAIL...1.00IN
WIND...60 MPH
$$
HAWBLITZEL455
WWUS53 KEAX 040556
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 AM CDT FRI MAY 4 2012
MOC061-079-117-040605-
/O.EXP.KEAX.SV.W.0027.000000T0000Z-120504T0600Z/
DAVIESS MO-GRUNDY MO-LIVINGSTON MO-
1256 AM CDT FRI MAY 4 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LIVINGSTON...
SOUTHWESTERN GRUNDY AND NORTHEASTERN DAVIESS COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
ADDITIONAL SEVERE THUNDERSTORMS OVER GENTRY AND DEKALB COUNTIES
WILL TRACK INTO WESTERN DAVIESS COUNTY...AND A SEVERE THUNDERSTORM
WARNING REMAINS IN EFFECT FOR WESTERN DAVIESS COUNTY UNTIL 615 PM
CDT.
LAT...LON 3991 9365 4000 9398 4013 9399 4013 9377
4014 9376 4014 9365
TIME...MOT...LOC 0555Z 272DEG 7KT 4007 9383
$$
HAWBLITZELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:37 PM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, May 3, 6:37 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 637 PM CDT Thu May 3 2012 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... Main concern deals with potential for severe convection later this evening and into the overnight hours. This evening and tonight: A weak area of low pressure was situated over south central KS with a weak frontal boundary northward from that low through southeastern NE and into IA. There are also a plethora of other boundaries that exist from overnight and morning convection. Any of these boundaries could help initiate convection late this afternoon but expect storms to initiate in IA and NE along a quasi-stationary boundary draped through the area. Extreme instability is forecast by late this afternoon with anywhere from 3000 to 4000 J/kg of CAPE available. Weak upper level winds will limit deep layer shear to around 30-40 kts but given the extreme instability this will be more than enough to get rotating/organized storms. With the extreme instability and initial supercellular mode, very large hail and damaging downburst winds would the initial threats with any storm. The low level jet is forecast to intensify around sunset which may enhance low level shear leading to an uptick in mesocyclone intensity, but with low amounts of deep layer shear available storms should organize into one or more convective complexes that should then track east southeast through much of the forecast through 1-3 am or so. The northeastern half of the forecast area has the best chances of seeing storms given initiation in IA/NE. Very high instability would remain for any storms to work with so severe weather will remain likely as the storms progress through the region. However the main threat should be damaging winds with large hail remaining possible. Friday - Saturday: There may be lingering effects of the overnight convection that impact our weather for Friday. Cloud cover may inhibit temperatures a bit but still think we should be able to warm into the mid to upper 80s. High dewpoints will remain in place which will make it feel more like the low to mid 90s. The stalled frontal boundary should remain across IA and NE and lead to more thunderstorms in that area. These storms may drift southeastward into mainly northern MO Friday evening/overnight. Shear looks marginal at best but given the instability a few severe storms may pop up and/or move into the forecast area during the overnight hours. We look to remain fairly well mixed through the overnight hours low temperatures should very warm, likely in the low 70s through urban areas of the Kansas City metro. Surrounding areas will likely fall into the mid to upper 60s both nights. CDB Medium Range (Sunday through Thursday)... The active pattern will continue into the medium range as models are in good agreement that by Sunday a upper trough will extend from the northern High Plains into the southwestern CONUS. On Sunday an upper low will cut off in the base of the trough across the southwest and a second upper low will cut off and move into the extreme northern Plains. This trough moving through the northern Plains will help drive a cold front into the area on Sunday. The strongest upper level forcing will remain north of the area however the area will reside in a highly unstable warm sector. Thunderstorms will develop across the area on Sunday with potential for severe weather. The main threats would be large hail and damaging winds. Beyond Sunday...conditions look dry and rather benign through the remainder of the period. The upper trough over the Northern Plains will move into the Upper Midwest late Monday into Tuesday. The EC is a little further south with this feature than the GFS and does try to produce very light QPF across the forecast area on Tuesday however conditions should be very dry with surface high pressure over the area. Otherwise...surface high pressure should dominate through Wednesday and into Thursday. On Thursday the aforementioned cut off low that developed over the southwestern CONUS on Sunday will continue to remain entrenched over the southwest through the first half of the work week. The GFS...which is the more progressive of solutions... begins to kick this system out out of the southwest into the western Panhandle of Texas. This will draw moisture back northward out of the Gulf with a return to southerly flow. Precipitation however looks to hold off until beyond this forecast period. After a warm Sunday with highs in the low to mid 80s, highs will be near normal for the work week in the upper 60s to mid 70s. 73 && .AVIATION... For 00z TAFs, thunderstorms having tough time breaking cap this afternoon and evening, but starting to see some widely scattered development over northern Missouri, southern Iowa, and southeast Nebraska. Would expect this trend to continue so will maintain VCTS that is currently in the TAF but push the timing back an hour or two. Otherwise no major changes planned to going forecast. MVFR conditions to develop late in the morning tomorrow as diurnal heating combined with an abundance of low level moisture should lead to cumulus development. MJM && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, May 3, 5:27 PM CDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 527 PM CDT THU MAY 3 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-041145- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 527 PM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE REDEVELOPING THIS EVENING IN PORTIONS OF IOWA...NEBRASKA...AND NORTH CENTRAL KANSAS ALONG A STALLED BOUNDARY. THESE STORMS ARE FORECAST TO MOVE INTO THE OUTLOOK AREA LATER THIS EVENING INTO THE OVERNIGHT. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THROUGH EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS MAY LINGER OVER THE EASTERN PORTIONS OF THE OUTLOOK AREA FRIDAY MORNING. WHILE THE SEVERE WEATHER THREAT WILL BE DIMINISHED A FEW OF THESE STORMS MAY STILL BE CAPABLE OF PRODUCING SMALL HAIL. UNSEASONABLY WARM AND HUMID AIR WILL OVERTAKE THE REGION BY FRIDAY WITH TEMPERATURES CLIMBING NEAR 90 DEGREES FRIDAY AND SATURDAY. HEAT INDEX VALUES NEAR 95 DEGREES ARE POSSIBLE FRIDAY AND SATURDAY AFTERNOON. THERE IS A SMALL CHANCE FOR SEVERE THUNDERSTORMS ACROSS MAINLY NORTHERN MISSOURI BOTH FRIDAY EVENING AND SATURDAY EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. AN EXTREMELY UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE ENTIRE OUTLOOK REGION SUNDAY AFTERNOON AND EVENING. THIS MAY ALLOW FOR SEVERE THUNDERSTORMS TO DEVELOP BY LATE AFTERNOON. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARD FROM STORMS LATE SUNDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE ENTIRE OUTLOOK AREA TONIGHT. MJM
In the hours before
Special weather statement, May 4, 12:08 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1208 AM CDT FRI MAY 4 2012
KSZ102-MOZ011-012-040545-
ANDREW MO-DONIPHAN KS-HOLT MO-
1208 AM CDT FRI MAY 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ANDREW...
SOUTHEASTERN HOLT AND NORTHERN DONIPHAN COUNTIES UNTIL 1245 AM CDT...
AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HIGHLAND...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FOREST CITY...OREGON...AMAZONIA AND FANNING.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 58 AND 71.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3989 9534 3994 9535 4001 9533 4000 9531
4001 9532 4002 9532 3999 9480 3977 9497
3984 9535 3988 9535
TIME...MOT...LOC 0508Z 277DEG 22KT 3992 9522
MJMSpecial weather statement, May 4, 12:12 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1212 AM CDT FRI MAY 4 2012 MOZ005-014-015-040600- DAVIESS MO-GRUNDY MO-HARRISON MO- 1212 AM CDT FRI MAY 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRISON...WESTERN GRUNDY AND NORTHEASTERN DAVIESS COUNTIES UNTIL 100 AM CDT... AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GILMAN CITY...OR 13 MILES SOUTHEAST OF BETHANY...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GILMAN CITY AND BRIMSON. THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4026 9368 4001 9363 4004 9401 4016 9404 TIME...MOT...LOC 0512Z 260DEG 7KT 4010 9392 HAWBLITZEL
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 12:08 AM CDT | Special Weather Statement | EAX | Andrew | 37 min |
| May 4, 12:12 AM CDT | Special Weather Statement | EAX | Daviess | 48 min |
| May 4, 12:29 AM CDT | Severe Thunderstorm Warning | EAX | Andrew, Daviess, DeKalb, Gentry, Harrison, Nodaway | 46 min |
| May 4, 12:42 AM CDT | Areal Flood Advisory | EAX | Andrew, Daviess, DeKalb, Gentry, Grundy, Harrison and 1 more | 6 hr |
| May 4, 1:28 AM CDT | Flash Flood Warning | EAX | Daviess, DeKalb, Gentry | 6 hr |
| May 4, 1:31 AM CDT | Special Weather Statement | EAX | Grundy, Sullivan | 44 min |
| May 4, 2:31 AM CDT | Special Weather Statement | EAX | Nodaway | 44 min |
| May 4, 3:12 AM CDT | Flash Flood Warning | EAX | Gentry, Nodaway, Worth | 6 hr |
| May 4, 3:20 AM CDT | Special Weather Statement | EAX | Nodaway | 40 min |
| May 4, 3:50 AM CDT | Special Weather Statement | EAX | Harrison | 40 min |
| May 4, 3:55 AM CDT | Severe Thunderstorm Warning | EAX | Harrison | 14 min |
| May 4, 4:08 AM CDT | Areal Flood Advisory | EAX | Harrison | 6 hr |
| May 4, 5:07 AM CDT | River Flood Warning | EAX | Daviess, Gentry | 26 hr |
| May 4, 6:25 AM CDT | Special Weather Statement | EAX | Lafayette | 35 min |
| May 4, 7:05 AM CDT | River Flood Warning | EAX | Andrew, Nodaway | 5 hr |
| May 4, 7:28 AM CDT | River Flood Warning | EAX | Daviess, Livingston | 22 hr |
| May 4, 10:06 AM CDT | River Flood Warning | EAX | Linn, Livingston | 31 hr |
| May 4, 10:06 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 52 hr |
| May 4, 3:01 PM CDT | River Flood Warning | EAX | Buchanan | 26 hr |
| May 4, 3:01 PM CDT | River Flood Warning | EAX | Platte | 37 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.